This is a true case that occurred in NW WA over a few years and highlights lots of areas of error. However, I think it is a good “worst case scenario” to illustrate the difficulty we face in sedation in Psychiatric patients here in remote Australia.
We will call the patient Mr Rex, 38 yo Pilbara resident.
–Diagnosed @ 25 yo with “maniform psychosis”
–Readmitted to Graylands at 26 with amphetamine-induced psychosis. Dx: bipolar affective disorder
–Managed as outpatient on Olanzapine with variable compliance
–Morbid obesity – wt ~ 150 kg / BMI 52.
–Severe obstructive sleep apneoa, could not afford / tolerate CPAP machine
–Heavy smoker with chronic lung disease / ?asthma
–Heavy Alcohol intake
–Gastro-oesophageal reflux – untreated
–Hypertension – no treatment
–Intermittent amphetamine use
–No other regular medications
–Living in a small mining town with defacto partner
–Extended family live in SW WA
My first encounter with Mr Rex….
•Arrived @ Karratha ED for my night shift
–Parking outside = 2x police cars, 1 ambulance, 1 x fire-engine
–Inside – 1 x very large man snoring loudly
– 1 x large police officer with deformed humerus – broken in struggle to remove him from the wagon
–a gang of confused volunteer fire officers, Mr Rex smashed an alarm button in the flurry of wrestling in ED
•Mr Rex was sedated using a combination of midazolam, clonazepam and diazepam by various routes over the first hour in ED
–Admitted under Mental Health Act and RFDS alerted, advised a prolonged time to transport, therefore moved to a ward bed “near nurse’s station”
•Later that night – increasing agitation despite benzos, therefore given a dose of IM haloperidol just prior to nurse handover.
•SMO walked past and noted hypoxia on SpO2 monitor, then cardiac pause – precordial thump, then CPR
•Called duty Anaesthetist – Mr Rex “surprisingly easily” intubated but had clearly aspirated.
•RFDS alerted – flew to Royal Perth ICU overnight
•30 day admission – slow to wean off ventilator, required tracheostomy
•Discharged to Graylands (Psych hospital in Perth)
•Returned to Pilbara on CTO.
The following are excerpts from a letter to the Pilbara Hospital from the RFDS following this transport.
•Please be aware that the patient poses a significant transport problem and should probably not be transported by RFDS by air for acute mental health problems (unless he has arrested or been intubated for medical problems.) Any transport attempt will result in a dilemma of either excellent sedation with Olanzapine and midazolam resulting in no airway OR no sedation, a good airway but a combative large individual.
•Discussion with specialist anaesthetists and Chief Psychiatrist came to the conclusion that it was inappropriate to consider intubation for air transport and that he posed too great a risk to fly unsedated or sedated but unintubated.
So about a month after discharge…
•Mr. Rex went on another amphetamine bender resulting in psychosis:
•Symptoms: increasing insomnia, pouring drinks on his head, urinating in the house, dropping lit cigarettes indoors, stealing money from friends, walking around front yard naked, using chainsaw to threaten neighbours, set fire to fence and pouring petrol over his head at service station.
•Not complying with his CTO / medications
•Decision was taken to transport Mr Rex, by road to Perth, 1600 km over 18 hours…
–2 Police officers in a “paddy wagon”
–3 stages – in 3 days
–Staying in similar regional hospitals en route
–Arrived at Graylands safely
•Was this a success?
–Best use of resources?
So now skip forward 2 years…
Mr Rex was ‘on holidays’ in Broome, Police called to McDs where he was creating a scene at 04:00
Told Police he had torched his car outside of town and walked into Broome
•No shoes or shirt. Taken to the local ED by Police
•Advised ED staff he had been in Graylands and had sleep apnoea
•Pressured speech, pacing in ED, attempted to approach another unconscious patient
•Police assisted in getting him back to his bed and had IV sited, threatened with Taser
•Placed under the Mental Health Act – for transport etc
Info sought from Pilbara Hospital, the following info was faxed : “allergic to Haloperidol” “Laryngeal spasm”
•Given IV midazolam + 20 mg oral olanzapine
•Settled and was monitored 2:1 nurse
•Continuous oximetry showed variable low 90’s readings, though he responded to verbal stimulation
•Took deep breaths to command
•At 06:55 – 3 mg IV midazolam
•DMO also ordered IV esomeprazole for aspiration risk
•Nurses noted him to be cyanotic at 07:05, Unresponsive – CPR commenced, adrenaline etc
•30 mins of bag-mask / LMA ventilation – unsucessful, declared dead.
Duty Anaesthetic DMO arrived as he was eventually called – noted he had a Grade 1 laryngeal view
Now this case is clearly tragic – an extremely sad mix of medical errors. I put it up so that we can see the “worst case scenario” and contemplate how we would all deal with such a challenging situation. I hope to generate a bit of debate.
Coming soon a post which I hope will answer some of the questions posed by Mr Rex… comments please!